Introduction: Lactic acidosis can develop during biguanide (metformin and phenformin) intoxication, possibly as a consequence of mitochondrial dysfunction. To verify this hypothesis, we investigated whether body oxygen consumption (VO2), that primarily depends on mitochondrial respiration, is depressed in patients with biguanide intoxication.Methods: Multicentre retrospective analysis of data collected from 24 patients with lactic acidosis (pH 6.93 ± 0.20; lactate 18 ± 6 mM at hospital admission) due to metformin (n = 23) or phenformin (n = 1) intoxication. In 11 patients, VO2 was computed as the product of simultaneously recorded arterio-venous difference in O2 content [C(a-v)O2] and cardiac index (CI). In 13 additional cases, C(a-v)O2, but not CI, was available.Results: On day 1, VO2 was markedly depressed (67 ± 28 ml/min/m2) despite a normal CI (3.4 ± 1.2 L/min/m2). C(a-v)O2 was abnormally low in both patients either with (2.0 ± 1.0 ml O2/100 ml) or without (2.5 ± 1.1 ml O2/100 ml) CI (and VO2) monitoring. Clearance of the accumulated drug was associated with the resolution of lactic acidosis and a parallel increase in VO2 (P <0.001) and C(a-v)O2 (P <0.05). Plasma lactate and VO2 were inversely correlated (R2 0.43; P <0.001, n = 32).Conclusions: VO2 is abnormally low in patients with lactic acidosis due to biguanide intoxication. This finding is in line with the hypothesis of inhibited mitochondrial respiration and consequent hyperlactatemia.
ASJC Scopus subject areas
- Critical Care and Intensive Care Medicine